Health Information A-Z
Search Health Information
Erythema nodosum is an inflammatory disorder that is characterized by tender, red nodules under the skin.
Causes, incidence, and risk factors:
In about half of cases, the exact cause of erythema nodosum is unknown. Some cases may be associated with the following:
- Infections. Some of the more common ones are:
- Sensitivity to certain medications, including:
- Amoxicillin and other penicillins
- Oral contraceptives
- Other antibiotics
Other associated disorders include leukemia, lymphoma, sarcoidosis, rheumatic fever , Bechet's disease, and ulcerative colitis .
The condition is more common in women than it is in men.
Erythema nodosum is most common on the shins, but it may also occur on other areas of the body (buttocks, calves, ankles, thighs, and arms).
The lesions begin as flat, firm, hot, red, painful lumps approximately an inch across. Within a few days they may become purplish, then over several weeks fade to a brownish, flat patch .
Other symptoms may include:
- General ill feeling (malaise)
Skin redness , inflammation, or irritation
- Swelling of the leg or other affected area
The red and inflamed skin symptoms may regress to a bruise-like appearance.
Signs and tests:
The diagnosis is primarily based on the appearance of the skin nodules.
Punch biopsy of a nodule may show characteristic changes (septal panniculitis).
Throat culture may be done to reule out a strep infection.
Chest x-ray may be done to rule out sarcoidosis or tuberculosis.
The underlying infection, drug, or disease should be identified and treated. Nonsteroidal anti-inflammatory medications (NSAIDs) may reduce symptoms. An oral potassium iodide (SSKI) solution may produce prompt resolution of the nodules.
Corticosteroids or salicylate medications may be needed to reduce acute inflammation. Analgesics and limitation of activity may be needed to control varying amounts of pain.
Topical therapy is not generally needed, although hot or cold compresses may reduce discomfort.
Erythema nodosum is uncomfortable, but it is usually not dangerous. Symptoms typically disappear within about 6 weeks, but may recur.
Calling your health care provider:
Call for an appointment with your health care provider if you develop symptoms of erythema nodosum.
Schwartz RA, Nervi SJ. Erythema nodosum: a sign of systemic disease. Am Fam Physician. 2007;75(5):695-700.
|Review Date: 10/12/2009|
Reviewed By: Kevin Berman, MD, PhD, Atlanta Center for Dermatologic Disease, Atlanta, GA. Review provided by VeriMed Healthcare. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.